Minnesota, 2022High Wind in Minnesota, May 13, 2022
May 13, 2022 · NWS FGF · 3 events in 3 counties and zones
Strong gradient winds developed throughout the late forenoon and afternoon hours.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong gradient winds developed throughout the late forenoon and afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 13, 2:08 PM CST, 52 minutes earlier.
Area forecast discussion, May 13, 2:08 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
308 PM CDT Fri May 13 2022
.SHORT TERM...(This evening through Saturday night)
Issued at 308 PM CDT Fri May 13 2022
The big low pressure system has now lifted into southwest
Manitoba. Extensive cloud cover and a few showers continue around
its periphery, as well as very gusty southwest winds. In the past
hour, gusts greater than 58 mph have occurred at Langdon,
Cavalier, and Walhalla...with other higher ones around Devils Lake
proper. Expect these gusts to continue through the rest of the
afternoon and early evening, before they drop again. The showers
around the Rugby to Devils Lake region are mainly diurnally
driven, so expect most of these to end during the evening. Cloud
cover as well should decrease, but not expecting any area to clear
out for too long. Some models are showing the potential for other
light showers late tonight into Saturday morning, mainly in the
Fargo to Bemidji corridor. Not overly confident with this, but did
maintain some low chances for precipitation mainly around Bemidji
in the morning for this. Wind speeds will be more westerly on
Saturday, and speeds look to possibly get into wind advisory
criteria again, mainly across the Devils Lake region. For now,
will let later shifts monitor this potential.
.LONG TERM...(Sunday through Friday)
Issued at 308 PM CDT Fri May 13 2022
The 3-7 day 500MB shows a ridging pattern setting up over the
Northern Plains Monday through Wednesday. The GFS has an Alberta
Low flattening that ridge Wednesday and Thursday. This will setup
a southerly flow pattern for the region as that low begins to
descend through the Dakotas. Both the GFS and the plumes have the
region receiving precipitation from Tuesday through Thursday. Most
of this precip will occur in the southern Red River Valley. The
total precipitation expected is a 25 percent chance of 1 inch
based off the NBM 4.1. Theres a very weak signal of receiving
2inches but its only 2 percent probability. Winds will generally
be from the south as the low passes over the region with
relatively light winds from 10-15 mph. The temperature will stay
roughly in the mid fifties to the low sixties for the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1253 PM CDT Fri May 13 2022
The main issue for the TAFs is the strong southwest winds. These
will continue into the early evening before they finally begin to
decrease again. There may be some LLWS in the evening as winds off
the surface remain high through the mid to late evening. Surface
winds should be the lowest in the late evening and overnight, then
they will pick up again Saturday morning. SCT-BKN clouds this
afternoon will thin out tonight, then increase again with morning
heating on Saturday. There could be a few showers and mid clouds
tracking from KFAR to KBJI late tonight into Saturday morning.
However, confidence in anything reaching the ground is pretty low,
so just mentioned some mid clouds for now.
&&
.HYDROLOGY...
Issued at 252 PM CDT Fri May 13 2022
Widespread overland and river flooding continues across the basin.
Flooding is likely to be exacerbated in some locations due to
yesterday's rainfall. A slightly quieter weather pattern is
anticipated through the weekend and into early next week before
precipitation chances begin to increase once again moving toward the
midweek period.
Red River mainstem...
Renewed rises are expected at many locations along the Red mainstem
due to recent precipitation. A prolonged period of minor flooding is
expected at Wahpeton and Halstad with moderate to major flooding
expected or already occurring at most other locations.
Minnesota tributaries...
A return to generally minor flooding is expected along some of the
Minnesota tributaries. The main exceptions are along the Snake
River, Roseau River, and Two Rivers River where recent heavy
rainfall is expected to bump Warren, Alvarado, Roseau, and
Hallock back into the moderate flood category.
North Dakota tributaries...
The main action along the North Dakota tributaries continues to be
along the Sheyenne and Pembina Rivers. Recent releases at Baldhill
Dam have started again causing Valley City to pop back up above
flood stage, but the Sheyenne at Valley City is gradually beginning
to fall once again. However, the greatest impacts at this time
continue to be further downstream on the Sheyenne, where moderate to
major flooding persists. Major flooding also continues on the
Pembina at Neche although river levels are slowly declining.
Elsewhere, the Wild Rice at Abercrombie remains above moderate flood
stage while the remainder of the tributaries are experiencing little
to minor impacts.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory until 8 PM CDT this evening for NDZ053.
High Wind Warning until 8 PM CDT this evening for NDZ006>008-
014>016-024-026>030-038-039-049-052-054.
MN...Wind Advisory until 8 PM CDT this evening for MNZ002-003-005-008-
013>015-022-027-029-030.
High Wind Warning until 8 PM CDT this evening for MNZ001-004-007.
SHORT TERM...Godon
LONG TERM...Spender/McLaughlin
AVIATION...Godon
HYDROLOGY...RickHazardous weather outlook, May 13, 1:49 PM CST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
249 PM CDT Fri May 13 2022
MNZ001>005-007-008-013>015-022-027-029-030-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-142000-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Mahnomen-West Becker-Wilkin-
West Otter Tail-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-Western Walsh-
249 PM CDT Fri May 13 2022
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Southwest winds of 40 and 60 mph will continue into the early
evening.
River and overland flooding continues for portions of the Red
River Valley and Devils Lake basin. Refer to the latest flood
warnings and statements for detailed information on specific
locations.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Gusty winds up over 40 mph are possible during the daytime
Saturday in NE ND. Otherwise, the probability for widespread
hazardous weather is low.
River and overland flooding continues for portions of the Red
River Valley and Devils Lake basin. Refer to the latest flood
warnings and statements for detailed information on specific
locations.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
MNZ006-009-016-017-023-024-028-031-032-040-142000-
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
South Clearwater-Hubbard-East Becker-East Otter Tail-Wadena-Grant-
249 PM CDT Fri May 13 2022
This hazardous weather outlook is for portions of west central
and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Southwest winds of 20 to 40 mph will continue into the early
evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, May 13, 9:00 AM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND FORKS ND
1000 AM CDT FRI MAY 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TSTM WND GST 2 E EMERADO 47.92N 97.32W
05/12/2022 M60 MPH GRAND FORKS ND MESONET
GUST AT 10M, COURTESY OF NDAWN.
0706 PM TSTM WND GST HANKINSON 9 SSE 45.95N 96.82W
05/12/2022 M66 MPH RICHLAND ND MESONET
WIND GUST AT THE SOUTH DAKOTA DOT RWIS SITE
VICTOR AT THE NORTH/SOUTH DAKOTA BORDER.
0711 PM HAIL 1 NNW VALLEY CITY 46.93N 98.01W
05/12/2022 M1.00 INCH BARNES ND PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM 1 NNW
VALLEY CITY. REPORT FROM MPING: QUARTER
(1.00 IN.).
0715 PM TSTM WND DMG CAMPBELL 46.10N 96.41W
05/12/2022 WILKIN MN LAW ENFORCEMENT
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
CAMPBELL. WILKIN COUNTY LAW ENFORCEMENT
REPORTS MULTIPLE TREES DOWN AND POWER LINES
DOWN IN CAMPBELL. TIME ESTIMATED FROM RADAR.
0715 PM TSTM WND GST ELBOW LAKE 11 W 45.99N 96.21W
05/12/2022 M70 MPH GRANT MN MESONET
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 6
ESE NASHUA. PERSONAL WEATHER STATION. WIND
GUST OF 70 MPH.
0716 PM TSTM WND GST 3 S HANKINSON 46.03N 96.89W
05/12/2022 M78 MPH RICHLAND ND MESONET
PERSONAL WEATHER STATION REPORTS 78MPH WIND
GUST.
0718 PM TSTM WND GST 3 SSE CAMPBELL 46.06N 96.38W
05/12/2022 M69 MPH WILKIN MN MESONET
COURTESY OF NDAWN. GUST AT 3 METERS.
0720 PM TSTM WND GST ASHBY 46.09N 95.82W
05/12/2022 M58 MPH GRANT MN MESONET
PERSONAL WEATHER STATION AT ASHBY LAKE.
0720 PM TSTM WND DMG 3 N ERDAHL 46.04N 95.82W
05/12/2022 GRANT MN DEPT OF HIGHWAYS
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
N ERDAHL. SEMI-TRUCKS FLIPPED OVER ALONG
I-94 FROM T-STORMS WINDS.
0723 PM TSTM WND DMG BRECKENRIDGE 46.26N 96.59W
05/12/2022 WILKIN MN LAW ENFORCEMENT
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
BRECKENRIDGE. WILKIN COUNTY LAW ENFORCEMENT
REPORTS POWER LINES AND LARGE TREES DOWN IN
THE CITY OF BRECKENRIDGE. TIME ESTIMATED BY
RADAR.
0725 PM TSTM WND DMG WAHPETON 46.27N 96.61W
05/12/2022 RICHLAND ND PUBLIC
ROOF DAMAGE WITH MISSING SHINGLES AND A
LARGE HOLE IN THE ROOF.
0725 PM TSTM WND GST WESTERN 46.15N 96.18W
05/12/2022 M67 MPH OTTER TAIL MN MESONET
PERSONAL WEATHER STATION REPORTS A 67MPH
WIND GUST.
0725 PM TSTM WND GST 6 W CAMPBELL 46.10N 96.53W
05/12/2022 M63 MPH WILKIN MN MESONET
PERSONAL WEATHER STATION REPORTS WIND GUST
OF 63MPH.
0725 PM TSTM WND GST 2 S WAHPETON 46.24N 96.61W
05/12/2022 M59 MPH RICHLAND ND AWOS
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 2
S WAHPETON. 10M WIND GUST.
0725 PM TSTM WND GST 3 SW MOORETON 46.24N 96.92W
05/12/2022 M76 MPH RICHLAND ND MESONET
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 3
SW MOORETON. MOORETON NDAWN GUST AT 10M.
COURTESY OF NDAWN.
0728 PM TSTM WND GST 10 SE BRECKENRIDGE 46.16N 96.44W
05/12/2022 M67 MPH WILKIN MN MESONET
PERSONAL WEATHER STATION REPORTS 67MPH WIND
GUST.
0730 PM TSTM WND GST 3 W FERGUS FALLS 46.28N 96.13W
05/12/2022 M73 MPH OTTER TAIL MN AWOS
REPORTED ON THE 1 MINUTE OBSERVATIONS AT
FERGUS FALLS AIRPORT.
0730 PM TSTM WND DMG WAHPETON 46.27N 96.61W
05/12/2022 RICHLAND ND TRAINED SPOTTER
TRAINED SPOTTER REPORTS 1-2FT DIAMETER TREES
DOWN, ROOF DAMAGE IN WAHPETON. TIME
ESTIMATED.
0730 PM TSTM WND GST 4 SW FERGUS FALLS 46.24N 96.13W
05/12/2022 M60 MPH OTTER TAIL MN MESONET
PERSONAL WEATHER STATION REPORTS A 60 MPH
WIND GUST.
0734 PM TSTM WND GST 2 NW PARKERS PRAIRIE 46.17N 95.36W
05/12/2022 M60 MPH OTTER TAIL MN MESONET
COURTESY OF NDAWN AT 3M.
0735 PM TSTM WND GST 3 NNW CLITHERALL 46.31N 95.66W
05/12/2022 M68 MPH OTTER TAIL MN MESONET
PERSONAL WEATHER STATION REPORTS 68MPH GUST
AT 7:35PM.
0740 PM TORNADO 4 NNW VINING 46.32N 95.57W
05/12/2022 UF0 OTTER TAIL MN PUBLIC
PUBLIC REPORTS A WATERSPOUT ON WEST MASON
LAKE.
0740 PM TSTM WND DMG 3 SSE STAR LAKE 46.49N 95.78W
05/12/2022 OTTER TAIL MN PUBLIC
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
SSE STAR LAKE. 7 INCH DIAMETER HEALTHY
BRANCH BROKEN IN MAINE, MN.
0744 PM HAIL WRIGHTSTOWN 46.27N 95.19W
05/12/2022 E1.00 INCH OTTER TAIL MN PUBLIC
QUARTER SIZED HAIL 12S WADENA. SMALL
BRANCHES DOWN AS WELL.
0744 PM TSTM WND GST ROTHSAY 46.47N 96.29W
05/12/2022 M65 MPH WILKIN MN DEPT OF HIGHWAYS
GUST FROM THE ROTHSAY RWIS.
0748 PM FUNNEL CLOUD 1 E WRIGHTSTOWN 46.27N 95.16W
05/12/2022 OTTER TAIL MN LAW ENFORCEMENT
FUNNEL CLOUD REPORTED BY LAW ENFORCEMENT.
0755 PM TSTM WND GST 2 NW VERNDALE 46.42N 95.04W
05/12/2022 M94 MPH WADENA MN DEPT OF HIGHWAYS
REPORTED BY VERNDALE RWIS.
0800 PM TSTM WND GST 3 ENE BARNESVILLE 46.67N 96.36W
05/12/2022 M58 MPH CLAY MN MESONET
PERSONAL WEATHER STATION REPORTS A 58 MPH
WIND GUST.
0800 PM TSTM WND GST 1 SW SHOREHAM 46.75N 95.91W
05/12/2022 M58 MPH BECKER MN MESONET
PERSONAL WEATHER STATION REPORTS A 58 MPH
WIND GUST.
0800 PM HAIL ARGYLE 48.34N 96.82W
05/12/2022 M0.25 INCH MARSHALL MN PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM ARGYLE.
PEA SIZED HAIL WAS REPORTED IN ARGYLE
MINNESOTA ON SOCIAL MEDIA.
0814 PM FUNNEL CLOUD FINGAL 46.76N 97.79W
05/12/2022 BARNES ND LAW ENFORCEMENT
FUNNEL CLOUD REPORTED BY LAW ENFORCEMENT,
RECEDED SHORTLY AFTER.
0814 PM FUNNEL CLOUD 3 S PARK RAPIDS 46.90N 95.06W
05/12/2022 HUBBARD MN LAW ENFORCEMENT
CORRECTS PREVIOUS FUNNEL CLOUD REPORT FROM 1
S PARK RAPIDS. FUNNEL CLOUD REPORTED BY LAW
ENFORCEMENT, LESS THAN 1/4 OF THE WAY DOWN
TO THE GROUND.
&&Local storm report, May 13, 2:08 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
308 PM CDT FRI MAY 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM NON-TSTM WND GST HAMPDEN 48.54N 98.65W
05/13/2022 M66 MPH RAMSEY ND OFFICIAL NWS OBS
RAWS SENSOR IS MEASURING A WIND GUST OF 66
MPH.
&&Local storm report, May 13, 2:14 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
314 PM CDT FRI MAY 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM NON-TSTM WND GST CAVALIER 48.80N 97.62W
05/13/2022 M60 MPH PEMBINA ND AWOS
AWOS IS REPORTING GUST UP TO 60 MPH IN
CAVALIER.
&&Local storm report, May 13, 2:16 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
316 PM CDT FRI MAY 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM NON-TSTM WND GST BOWESMONT 48.69N 97.18W
05/13/2022 M60 MPH PEMBINA ND DEPT OF HIGHWAYS
NDDOT IS REPORTING WIND GUST UP TO 60 MPH.
&&Local storm report, May 13, 2:17 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
317 PM CDT FRI MAY 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM NON-TSTM WND GST GRAND FORKS 47.92N 97.07W
05/13/2022 M59 MPH GRAND FORKS ND ASOS
OBSERVATIONS OF WIND GUST UP TO 59 MPH AT
THE AIRPORT ARE BEING MADE.
&&Local storm report, May 13, 2:19 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
319 PM CDT FRI MAY 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM NON-TSTM WND GST LANGDON 48.76N 98.37W
05/13/2022 M58 MPH CAVALIER ND AWOS
THE AIRPORT AT LANGDON IS OBSERVING WIND
GUST UP TO 58 MPH.
&&High Wind, Kittson
- When
- May 13, 3:00 PM CST to 5:00 PM CST
- Where
- Kittson forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Strong sustained winds of 40 to 45 mph, with gusts from 55 to 65 mph were reported by Airport, NDAWN, and DOT RWIS stations in Northwest MN.
High Wind, West Marshall
- When
- May 13, 3:00 PM CST to 5:00 PM CST
- Where
- West Marshall forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 48.358, -96.368 (the zone’s center; the record gives no point)
Strong sustained winds of 40 to 45 mph, with gusts from 55 to 65 mph were reported by Airport, NDAWN, and DOT RWIS stations in Northwest MN.
High Wind, West Polk
- When
- May 13, 3:00 PM CST to 5:00 PM CST
- Where
- West Polk forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 47.774, -96.402 (the zone’s center; the record gives no point)
Strong sustained winds of 40 to 45 mph, with gusts from 55 to 65 mph were reported by Airport, NDAWN, and DOT RWIS stations in Northwest MN.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arkansas, May 13 to 15, 20222 injured · $129,000 · 2 in hail · 66 events
- Hail and Damaging Wind in Texas, May 13, 2022$120,000 · 2.75 in hail · 9 events
- Heavy Rain in American Samoa, May 13 to 17, 2022$30,000 · 2 events
- Hail in Texas, May 13, 20221.75 in hail · 23 events
- High Wind in North Dakota, May 13, 202250 kt wind · 15 events
- Tornadoes and Flash Flood in Illinois, May 13, 20221.25 in hail · 12 events
- Flash Flood and Hail in Missouri, May 13 to 14, 20221 in hail · 11 events
- Hail in Oklahoma, May 13 to 14, 20222.5 in hail · 11 events
- Heat in California, May 13 to 15, 20228 events
- Flash Flood and Hail in Missouri, May 13, 20221.75 in hail · 6 events
- High Wind in Montana, May 13, 202252 kt wind · 5 events
- Hail and Damaging Winds in Arkansas, May 13, 2022$7,000 · 1.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034197, 1034198, 1034199.